Tennessee, 2010Flash Flooding and Damaging Wind in Tennessee, May 1, 2010
May 1, 2010 · NWS HUN · 3 events in 2 counties and zones
In Lincoln and Moore counties in Tennessee, strong to severe thunderstorms developed ahead of an approaching cold front during the late afternoon and evening hours on May 1st. These storms produced knocked down a tree in the Waterloo area and produced 2 to 4 inches of rainfall which produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In Lincoln and Moore counties in Tennessee, strong to severe thunderstorms developed ahead of an approaching cold front during the late afternoon and evening hours on May 1st. These storms produced knocked down a tree in the Waterloo area and produced 2 to 4 inches of rainfall which produced flash flooding. Hardest hit were the extreme northern portions of these counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 1, 2:15 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, May 1, 2:15 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT SAT MAY 1 2010
.DISCUSSION...
IN SUMMARY...VERY ACTIVE WX PERIOD APPROACHING...WITH MOST
SIGNIFICANT IMPACTS RELEGATED TO THE SHORT TERM. FLASH
FLOODING...AND SEVERE THUNDERSTORMS STILL CERTAINLY POSSIBLE IF NOT
LIKELY OVER THE NEXT 36 HOURS AS A SLOW MOVING FRONT APPROACHES AND
MOVES ACROSS THE AREA. THIS EVENT IS SHAPING UP TO BE A SIGNIFICANT
FLOODING EVENT FOR THE AREA. THE NORTHWESTERN HALF OF THE AREA STILL
APPEARS FAVORED FOR THE HEAVIEST RAINFALL. ALTHOUGH...WIDESPREAD
HEAVY RAINFALL IS STILL ANTICIPATED. CONDITIONS SHOULD DRY OUT
RAPIDLY FROM WEST TO EAST ON MONDAY. ANOTHER UPPER-LVL SYSTEM MAY
IMPACT THE AREA ON TUES OR WED...BUT A LOT OF UNCERTAINTY WITH THE
TRACK OF THIS SYSTEM IS STILL LEADING TO LOW FORECASTER CONFIDENCE.
TIMING HAS NOT CHANGED WITH THE NEXT FRONT EXPECTED FOR FRI NIGHT.
SHORT TERM (THIS AFTERNOON THROUGH MONDAY)...
AS STATED ABOVE...THE MOST INTENSE IMPACTS THROUGH THE FORECAST
PERIOD WILL OCCUR OVER THE NEXT 36 HOURS...WITH FLASH FLOODING AND
SEVERE THUNDERSTORMS APPEARING LIKELY.
FIRST...FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING. A
BROKEN LINE OF SHRA/TS THAT EXTENDS SW-NE ACROSS NRN MISS INTO WRN
TN WILL CONTINUE TO MOVE EWRD. AS THE LINE MOVES INTO A REGION OF
HIGHER SHEAR...STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...TORNADOES...AND LARGE HAIL CERTAINLY POSSIBLE. ALTHOUGH
SIGNIFICANT LARGE SCALE FORCING WILL REMAIN TO OUR WEST THIS
EVENING...CONVECTION WILL LIKELY MAINTAIN A PRESENCE LATE INTO THE
EVENING. INSTABILITY WILL DECREASE SOMEWHAT DUE TO LOSS OF DAYTIME
HEATING...BUT SHEAR PROFILES WILL ACTUALLY INCREASE AS A LOW-LVL JET
MOVES FURTHER EWRD INTO THE AREA AND SFC WINDS BACK SLIGHTLY. THIS
SHOULD HELP TO MAINTAIN STORM STRUCTURES TO SOME DEGREE AS THE WHOLE
LINE OF ACTIVITY MOVES EWRD. THUS...WILL GO WITH HIGHER MAV POPS FOR
TONIGHT.
THE FORECAST FOR THE OVERNIGHT PERIOD REMAINS SOMEWHAT MURKY...AND
WILL LIKELY BE BASED MORE ON THE EVOLUTION OF MESOSCALE FEATURES
ONGOING THIS EVENING. DEEP WARM MOIST FLOW AND CLOUD COVER SHOULD
HELP TO LIMIT TEMP DECREASES TONIGHT...HOWEVER THE MAINTENANCE OF
WARM MID-LEVEL FLOW MAY HELP TO CAP THE ENVIRONMENT. SCT CONVECTION
MAY MANAGE TO DEVELOP ALONG EXISTING OUTFLOW BOUNDARIES AND AIDED BY
WEAK IMPULSES ALOFT. NEVERTHELESS...A BRIEF LULL IN ACTIVITY MAY
OCCUR DURING THE OVERNIGHT PERIOD.
THE CORE OF THE DEEP UPPER TROUGH CENTERED OVER NORTH DAKOTA WILL
MOVE SLOWLY EWRD TONIGHT AND SUNDAY...AS A SHORT WAVE ROUNDS THE
BASE OF THE TROUGH IN THE BIG BEND REGION OF TX. IN RESPONSE...AN
ASSOCIATED COLD FRONT WILL MOVE SLOWLY EWRD INTO THE WRN TN VALLEY.
SINCE THE UPR RIDGE WILL MAINTAIN A NEARLY STATIONARY PRESENCE OVER
THE FL PENINSULA...MOISTURE OF DEEP TROPICAL ORIGIN WILL REMAIN
SQUEEZED ALONG A NARROW CHANNEL AHEAD OF THE SFC FRONT. A BAND OF
HEAVY RAIN/TS WILL LIKELY DEVELOP LATE TONIGHT/EARLY SUN TO OUR WEST
AND SLOWLY MOVE INTO THE REGION DURING THE LATE MORNING TO
AFTERNOON. PW VALUES CLIMB WELL OVER 2 INCHES WITHIN THIS CORRIDOR
OF MOISTURE...AND FRZ LEVELS SHOULD RISE OVER 15KFT...INDICATING
EFFICIENT WARM RAIN PROCESSES. RAINFALL AMOUNTS WILL BE HEAVIEST
DURING THE LATE AFTERNOON THROUGH EARLY MORNING PERIOD...WITH
WIDESPREAD AMOUNTS AROUND FOUR TO EIGHT INCHES STILL APPEARING
LIKELY. HEAVIER AMOUNTS MAY BE FAVORED IN THE WEST...BUT WITH
STRONGER CONVECTION POSSIBLY DEVELOP ALONG THE LEADING EDGE OF THE
BAND IN NORTH CENTRAL OR NORTHEASTERN ALABAMA DURING THE
AFTERNOON...IT IS STILL DIFFICULT TO PINPOINT THE EXACT LOCATION OF
THE CORRIDOR OF HEAVIEST RAINFALL. WOULD NOT BE SURPRISED TO SEE
TOTAL RAINFALL AMOUNTS OVER 10 INCHES WITH THIS EVENT..AS HAS
OCCURRED ALREADY TODAY IN PORTIONS OF WRN TN. SVR STORMS STILL LOOK
POSSIBLE SUNDAY AFTERNOON/EARLY EVENING WITH STRONG SHEAR AND
INSTABILITY PRESENT. THE MAIN THREATS WOULD BE DAMAGING WINDS AND
TORNADOES. HOWEVER...THE GREATEST CONFIDENCE STILL LIES WITH FLASH
FLOODING WHICH MAY BE WIDESPREAD.
THE WESTERN EDGE OF THE RAIN/TS BAND WILL GRADUALLY MOVE ACROSS THE
AREA LATE SUN NIGHT AS THE COLD FRONT CROSSES THE AREA. WILL HANG ON
TO A TIGHT POP GRADIENT FOR MONDAY...BUT PRECIP SHOULD WIND DOWN IN
THE EAST DURING THE MORNING. GUIDANCE CURRENTLY INDICATES RAPIDLY
DRYING CONDITIONS DURING THE AFTERNOON...WITH SUNSHINE POSSIBLY
MAKING A PRESENCE EVEN IN THE EAST BEFORE SUNSET.
LONG TERM (TUESDAY THROUGH SATURDAY)...
A STRONG SHORT WAVE CURRENTLY ROUNDING THE WRN FLANK OF THE UPPER
TROUGH WILL BECOME PARTIALLY CLOSED OFF AS ZONAL FLOW DEVELOPS
ACROSS THE CONUS. IN PROGRESSIVE FLOW...THIS SYSTEM WILL MOVE
QUICKLY EWRD INTO THE SRN CONUS BY TUES. THE MAJORITY OF GUIDANCE
TENDS TO KEEP THIS SYSTEM TO OUR SOUTH. MOISTURE AVAILABILITY IS
ALSO IN QUESTION...SO WILL JUST HOLD ON TO A SLIGHT CHANCE POP FOR
SHRA/TS FOR TUES.
DRY AND INCREASINGLY WARM WEATHER WILL OCCUR FOR WED THROUGH FRIDAY
AS SOUTHERLY FLOW RETURNS TO THE REGION. DECENT MODEL AGREEMENT
REMAINS FOR THE NEXT COLD FRONT...STILL SLATED FOR FRIDAY NIGHT.
SINCE THE MAIN CORE OF THE UPR COLD POOL IS FORECAST TO REMAIN TO
OUR NORTH...SVR STORMS DO NOT LOOK LIKELY WITH THIS FRONT BUT WILL
STILL BEAR WATCHING. A SEASONABLY COOL AIRMASS LOOKS SET TO MOVE
INTO THE REGION BEHIND THIS FRONT...WITH DEW POINT TEMPS POSSIBLY
DROPPING INTO THE LOW 40S OR EVEN 30S.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 72 82 67 81 56 / 80 90 100 50 10
SHOALS 73 80 60 81 55 / 100 100 100 30 10
VINEMONT 70 80 66 78 55 / 80 90 100 50 10
FAYETTEVILLE 71 81 65 79 55 / 80 100 100 50 10
ALBERTVILLE 71 84 68 79 55 / 60 80 100 80 10
FORT PAYNE 70 83 69 78 54 / 60 70 100 80 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY MORNING FOR
THE FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL.
FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...
LIMESTONE...MADISON...MORGAN.
TN...FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
KDWHazardous weather outlook, May 1, 12:05 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT SAT MAY 1 2010
ALZ001>010-016-TNZ076-096-097-020100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
105 PM CDT SAT MAY 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT. NORTHWEST AND NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE
TENNESSEE ARE CLOSER TO AN APPROACHING COLD FRONT...AND THEREFORE
HAVE A HIGHER THREAT FOR SEVERE WEATHER.
FLASH FLOODING IS ALSO A THREAT WHERE STORMS TRACK REPEATEDLY OVER
THE SAME AREAS. NORTHWEST AND NORTH CENTRAL ALABAMA HAVE THE HIGHEST
THREAT FOR FLASH FLOODING THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD SUNDAY THROUGH
MONDAY AS A SLOW MOVING COLD FRONT PUSHES INTO THE AREA. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND ISOLATED TORNADOES.
ADDITIONAL RAINFALL AMOUNTS OF 4 TO 8 INCHES ARE POSSIBLE SUNDAY
THROUGH MONDAY...INCREASING THE POTENTIAL FOR FLASH FLOODING AND
RIVER FLOODING. THE HEAVIEST RAINFALL IS CURRENTLY EXPECTED TO
IMPACT NORTHWEST AND NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE
TENNESSEE THROUGH MONDAY MORNING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NECESSARY FOR THIS AFTERNOON AND TONIGHT...AND IS LIKELY AGAIN
SUNDAY.
KNS
In the hours before
Local storm report, May 1, 2:10 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL WATERLOO 34.92N 88.06W
05/01/2010 E1.00 INCH LAUDERDALE AL AMATEUR RADIO
QUARTER-SIZED HAIL REPORTED IN WATERLOO.
&&
KWEBERLocal storm report, May 1, 2:22 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL WATERLOO 34.92N 88.06W
05/01/2010 E1.00 INCH LAUDERDALE AL AMATEUR RADIO
QUARTER-SIZED HAIL REPORTED IN WATERLOO.
0314 PM FUNNEL CLOUD 1 NNW CHEROKEE 34.77N 87.97W
05/01/2010 COLBERT AL TRAINED SPOTTER
TRAINED SPOTTER LOCATED NORTH OF CHEROKEE REPORTED FUNNEL
CLOUD.
0315 PM HAIL CHEROKEE 34.76N 87.97W
05/01/2010 E1.00 INCH COLBERT AL AMATEUR RADIO
QUARTER INCH HAIL WAS REPORTED JUST NORTH OF CHEROKEE.
&&
KWEBERLocal storm report, May 1, 2:52 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
352 PM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL WATERLOO 34.92N 88.06W
05/01/2010 E1.00 INCH LAUDERDALE AL AMATEUR RADIO
QUARTER-SIZED HAIL REPORTED IN WATERLOO.
0314 PM FUNNEL CLOUD 1 NNW CHEROKEE 34.77N 87.97W
05/01/2010 COLBERT AL TRAINED SPOTTER
TRAINED SPOTTER LOCATED NORTH OF CHEROKEE REPORTED FUNNEL
CLOUD.
0315 PM HAIL CHEROKEE 34.76N 87.97W
05/01/2010 E1.00 INCH COLBERT AL AMATEUR RADIO
QUARTER INCH HAIL WAS REPORTED JUST NORTH OF CHEROKEE.
0333 PM TSTM WND DMG 12 NW FLORENCE 34.92N 87.83W
05/01/2010 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN AT THE NEAR THE INTERSECTION OF COUNTY ROAD 6
AND COUNTY ROAD 15.
&&
KWEBERThunderstorm Wind, Moore
- When
- May 1, 4:17 PM CST to 4:27 PM CST
- Where
- Moore County, 1.32 mi WSW of Pleasant Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.290, -86.340
A tree was blown down onto Harry Hill road.
Flash Flood, Lincoln
- When
- May 1, 5:00 PM CST to 6:00 PM CST
- Where
- Lincoln County, 2.11 mi SW of Bledsoe to 1.49 mi NW of Belleville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.310, -86.608
Gingerbread road near Highway 129 was reported under water.
Flash Flood, Lincoln
- When
- May 1, 6:00 PM CST to 7:00 PM CST
- Where
- Lincoln County, 0.89 mi NNE of Booneville to 1.27 mi E of Booneville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.293, -86.466
A portion of highway 129 between New Herman road and Boonville road was closed due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 1 to 4, 201018 deaths · 1 injured · $1.6 billion · EF2 · 67 events
- Tornadoes and Flash Flooding in Mississippi, May 1 to 2, 20106 deaths · 7 injured · $12 million · EF3 · 34 events
- Tornadoes and Flash Flooding in Tennessee, May 1 to 15, 20105 deaths · 14 injured · $679 million · EF3 · 47 events
- Tornado and Flash Flooding in Kentucky, May 1 to 16, 20104 deaths · 1 injured · $5.8 million · EF0 · 86 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 2, 20101 death · $1.1 million · EF1 · 27 events
- Tornadoes and Flash Flooding in Kentucky, May 1 to 3, 2010$1.4 million · EF2 · 45 events
- Lightning Strikes in Indiana, May 1, 20101 death · $50,000 · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 1, 2010$8.6 million · EF1 · 9 events
- Flash Flooding and Hail in Mississippi, May 1 to 2, 20101 injured · $1.6 million · 2.75 in hail · 31 events
- Flooding in West Virginia, May 1 to 3, 2010$120,000 · 6 events
- Hail and Damaging Winds in Texas, May 1, 2010$37,000 · 2 in hail · 19 events
- Tornado and Damaging Winds in Kentucky, May 1, 2010$44,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231256, 231260, 231261.